Oklahoma, 2003

Damaging Winds in Oklahoma, June 20 to 21, 2003

June 20 to 21, 2003 · NWS OUN · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 20, 8:52 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 20, 8:52 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
952 PM CDT FRI JUN 20 2003

A LINE OF THUNDERSTORMS CONTINUES TO PUSH EAST ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES AS AN UPPER LEVEL WAVE CONTINUES TO PUSH ACROSS
NEW MEXICO INTO THE PANHANDLE. HAVE RAISED POPS ACCORDING TO CURRENT
RADAR TRENDS...WITH THE GREATEST POPS ACROSS NORTHWEST OKLAHOMA
WHERE BETTER LIFT WILL BE LOCATED AS THE UPPER DISTURBANCE ROTATES
TO THE NORTHEAST. HAVE ALSO ADJUSTED SKY COVER AND TEMPS. WILL SEND
UPDATE SHORTLY.

MAXWELL

230 PM CDT FRI JUN 20 2003

ANOTHER COUPLE OF WAVES TO AFFECT THE AREA OVER THE NEXT 36HRS. THE
FIRST IS CURRENTLY AFFECTING PARTS OF THE AREA. WITH MULTIPLE SFC
BOUNDARIES AROUND AND ABUNDANT LOW LEVEL MOISTURE AND WARM AFTN
TEMPS WILL LIKELY SEE SCATTERED STORMS THIS AFTN WHICH WILL LINGER
INTO THE EARLY EVENING BEFORE DISSIPATING. AFTER SUNSET WILL SEE A
BREAK IN THE ACTION WITH NEXT WAVE MOVING OUT OF SOUTHERN ROCKIES
BRINGING ANOTHER ROUND OF ACTIVITY...ALREADY DEVELOPING IN HIGH
PLAINS...ACROSS THE AREA LATE TONIGHT AND SAT MORNING.

COULD SEE SOME AFTN STORMS FIRE AGAIN TO OUR WEST NEAR A DRY LINE
WHICH WILL SET UP ACROSS EASTERN TX PANHANDLE SAT AFTN AND THEN MAKE
A RUN INTO FAR WESTERN OKLAHOMA LATE. ALTHOUGH MID AND UPPER FLOW
WILL REMAIN RATHER WEAK..IT WILL BE STRONGER THAN LAST COUPLE OF
DAYS. SO WILL NOT RULE OUT SOME ISOLATED SEVERE SAT AFTN/EVENING.
ANOTHER REASON FOR MORE ISOLATED STORMS IS THAT MID LEVEL WARMING
WILL BE KICKING IN TO SHUT OFF ACTIVITY ACROSS AREA. SUNDAY THROUGH
AT LEAST MID WEEK LOOKS DRY WITH WARMER THAN NORMAL TEMPS.

LATEST GFS IS MUCH QUICKER WITH UPPER WAVE BRINGING SFC FRONT
THROUGH AREA EARLY WED...WHILE OTHER MED RANGE MODELS HOLD OFF ON
BRINGING FRONT INTO AREA UNTIL LATER ON THU INTO FRI. WITH 12Z GFS
BEING LATEST MODEL RUN WILL LEAN TOWARD ITS SOLUTION BUT WILL GO
SOMEWHAT SLOWER WITH FRONTAL PASSAGE AND WILL INTRO POPS FOR WED AND
LINGER SOME LOW POPS THROUGH FRI.

FCSTID =30
OKC   69   88   71   94  / 40   30   20   10
HBR   68   93   70   97  / 40   20   20   10
SPS   69   94   71   97  / 40   20   20   10
GAG   66   92   68   95  / 40   20   20   10
PNC   69   87   71   93  / 40   30   20   10
DUA   70   89   72   93  / 40   30   20   10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 20, 11:00 AM CST, 12 hours 50 minutes before
OKZ004>048-050>052-TXZ083>090-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO ORGANIZED AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT.

DISCUSSION...
AN UPPER AIR DISTURBANCE WILL LIFT NORTHEAST ACROSS THE SOUTHERN
AND CENTRAL PLAINS THIS AFTERNOON AND THIS EVENING.  AS THIS
OCCURS SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP.  CURRENTLY THE BEST INSTABILITY AXIS EXTENDS FROM SOUTHEAST
OKLAHOMA NORTHWEST INTO NORTH CENTRAL PARTS OF THE STATE.
THUNDERSTORMS THAT DEVELOP ACROSS THIS AREA WILL LIKELY PRODUCE
VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND SOME HAIL.  WIND
PROFILES SUGGEST THAT ORGANIZED SEVERE WEATHER WILL NOT BE LIKELY.
HOWEVER...ISOLATED AREAS MAY RECEIVE SIGNIFICANT AMOUNTS OF RAIN IN
A SHORT PERIOD OF TIME CAUSING LOCALIZED FLOODING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH SATURDAY NIGHT.
INSTABILITY WILL LIKELY INCREASE SOMEWHAT ON SATURDAY...ESPECIALLY
IN NORTHWEST OKLAHOMA. IF STORMS DEVELOP ON SATURDAY... THE RISK OF
SEVERE WEATHER WILL BE SLIGHTLY HIGHER.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AT 7 AM CDT SATURDAY JUNE 21ST.

The radar

The Altus AFB radar (KFDR), 17 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kiowa

When
June 20, 11:50 PM CST
Where
Kiowa County, 4 mi SE of Hobart
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.450, -99.133

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Tillman

When
June 21, 12:00 AM CST
Where
Tillman County, 4 mi S of Tipton
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.483, -97.533

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Oklahoma

When
June 21, 2:40 AM CST
Where
Oklahoma County, Oklahoma City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.983, -99.050

A five inch diameter tree was uprooted along with shingles blown off a roof. Several fence panels were also blown down near the intersection of Southwest 97th Street and May Avenue in southwest Oklahoma City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363727, 5363728, 5362751.